High Wind, Northeastern Crook
- When
- May 4, 5:00 AM MST to 6:00 PM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
A strong cold front passed through the region during the early morning. Strong northwest winds developed behind the front across northeastern Wyoming, with gusts around 60 mph reported across northern Campbell and Crook Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front passed through the region during the early morning. Strong northwest winds developed behind the front across northeastern Wyoming, with gusts around 60 mph reported across northern Campbell and Crook Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 1:59 AM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
259 AM MDT TUE MAY 4 2010
.DISCUSSION...08Z SURFACE ANALYSIS HAD COLD FRONT FROM WESTERN ND
TO KEFC TO KBFU. INITIAL PRESSURE RISES BEHIND FRONT LOSING
STEAM...BUT STILL SEEING GUSTS ABOVE 40KTS WITH INITIAL PASSAGE.
SURFACE LOW OVER SOUTHERN SK WITH ASSOCIATED UPPER LOW STACKED
ABOVE IT. EXPECT UPPER LOW TO SHIFT SOUTHEAST INTO ND TODAY AND
NORTHERN MN OVERNIGHT. COLD FRONT WILL EXIT THE CWA THIS MORNING
AS IT IS MOVING AT 40KTS. SECONDARY PUSH OF COLD AIR IS EXPECTED
THIS AFTERNOON...WHICH SHOULD MIX 35-45KT AVERAGE MIXED LAYER
WINDS TO THE SURFACE OVER PARTS OF THE CWA THIS AFTERNOON.
STRONGEST WINDS SHOULD STRETCH FROM FAR NORTHEASTERN WY INTO
NORTHWEST THROUGH A PART OF SOUTH CENTRAL SD...AND THUS WILL
CONTINUE/EXPAND THE HIGH WIND WARNING. REST OF PREVIOUS WATCH
UPGRADED TO WIND ADVISORY.
TONIGHT...WINDS WILL SLOWLY DECREASE AS GRADIENT RELAXES AND
INVERSION DEVELOPS.
WEDNESDAY/THURSDAY...NEXT POTENT UPPER LEVEL LOW MOVES FROM OR TO
EASTERN SD. THIS IS FURTHER NORTH THAN PREVIOUS RUNS...WHICH
WOULD PUT THE BEST BAND OF PRECIPITATION ALONG AND NORTH OF THE
LOW. LATE WEDNESDAY NIGHT/THURSDAY DURING THE DAY WILL SEE THE
BEST LIFT WITH STRONG BAND OF ISENTROPIC LIFT ALONG SFC-700MB
BAROCLINIC ZONE...ALMOST 50KTS AT 700MB. WELL-DEFINED QG-FORCING
NOTED. LOWER TROPOSPHERE WILL BE COLD ENOUGH FOR SNOW OVER PARTS
OF THE CWA...ESPECIALLY WITH DYNAMIC COOLING. SNOW SHOULD STICK IN
THE LOWER ELEVATIONS LATE WEDNESDAY NIGHT...BUT SNOW WILL HAVE
MORE TROUBLE DURING THE DAY THURSDAY. HIGHER ELEVATIONS WILL HAVE
LESS TROUBLE. COULD EASILY SEE ADVISORY CRITERIA SNOWFALL OVER
PARTS OF THE BLACK HILLS AND NORTHWESTERN SD. LATER GUIDANCE CAN
HONE THE SPECIFIC AREAS AND AMOUNTS.
EXTENDED...WEAK CYCLONIC FLOW IN THE WAKE OF THURSDAYS MID LATITUDE
CYCLONE WILL KEEP A SLIGHT CHANCE OF RAIN SHOWERS ACROSS THE
AREA...WITH BEST CHANCES ACROSS THE SOUTH DAKOTA PLAINS. FLAT RIDGE
WILL MOVE ACROSS THE CWA ON SATURDAY BRINGING A BRIEF BREAK IN
PRECIPITATION CHANCES. UPPER FLOW ALOFT IS EXPECTED TO TRANSITION TO
SOUTHWEST SATURDAY NIGHT AS A SHORTWAVE MOVES ACROSS THE REGION.
THIS WILL BRING ANOTHER CHANCE OF RAIN SHOWERS TO THE AREA. UPPER
TROF WILL MOVE INTO THE WESTERN CONUS ON SUNDAY AS A COLD FRONT
PUSHES THROUGH THE AREA. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE CWA SUNDAY INTO MONDAY. TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW AVERAGE THROUGH THE EXTENDED.
&&
.AVIATION...STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS
MORNING. GUSTY NORTHWEST WINDS OF 30 TO 40 KTS CAN BE EXPECTED FOR
MUCH OF THE DAY. SOME AREAS OF MVFR CIGS CAN BE EXPECTED ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS AREA...AS RAIN AND SNOW
SHOWERS MOVE THROUGH. OTHERWISE...VFR CONDITIONS EXPECTED ACROSS THE
REMAINDER OF THE AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
BENNETT-BUTTE-HAAKON-HARDING-JACKSON-MELLETTE-NORTHERN FOOT
HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
RAPID CITY-SHANNON-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WIND ADVISORY FROM 7 AM THIS MORNING TO 1 AM CDT WEDNESDAY FOR
TODD-TRIPP.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR CUSTER CO PLAINS-
FALL RIVER-HERMOSA FOOT HILLS-SOUTHERN FOOT HILLS.
WY...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NORTHEASTERN
CROOK-NORTHERN CAMPBELL-WESTERN CROOK.
&&
HELGESON/RUDGEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 436 AM MDT TUE MAY 4 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 436 AM MDT (536 AM CDT) TUE MAY 4 2010 ...HIGH WIND WARNING PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS EVENING... ...WIND ADVISORY OVER FAR SOUTHWESTERN SOUTH DAKOTA AND PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT BEHIND A STRONG COLD FRONT TODAY...EXPECT STRONG WEST TO NORTHWEST WINDS TO DEVELOP. SPEEDS WILL INCREASE TO 25 TO 45 MPH WITH GUSTS TO 60 MPH AT TIMES. WINDS WILL SUBSIDE LATER THIS EVENING. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY TODAY OVER MOST OF THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEATHER DISTURBANCE WILL MOVE FROM THE ROCKIES WEDNESDAY NIGHT INTO THE NORTHERN PLAINS THURSDAY. LIFT AND MOISTURE AHEAD OF THE SYSTEM WILL BE SUFFICIENT TO PRODUCE PRECIPITATION. WEDNESDAY NIGHT AND THURSDAY...TEMPERATURES WILL BE COLD ENOUGH FOR SEVERAL INCHES OF SNOW OVER PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. THIS WILL BE ESPECIALLY TRUE OVER THE HIGHER ELEVATIONS AND AREAS NORTH OF INTERSTATE 90 FROM GILLETTE TO SPEARFISH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM NON-TSTM WND GST BUFFALO 45.58N 103.55W
05/04/2010 M71 MPH HARDING SD ASOS
&&
SRUDGEThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224338, 224337.